Generalizations of Jacobsthal sums and hypergeometric series over finite fields

Abstract

For non-negative integers \(l_{1}, l_{2},\ldots , l_{n}\), we define character sums \(\varphi _{(l_{1}, l_{2},\ldots , l_{n})}\) and \(\psi _{(l_{1}, l_{2},\ldots , l_{n})}\) over a finite field which are generalizations of Jacobsthal and modified Jacobsthal sums, respectively. We express these character sums in terms of Greene’s finite field hypergeometric series. We then express the number of points on the hyperelliptic curves \(y^2=(x^m+a)(x^m+b)(x^m+c)\) and \(y^2=x(x^m+a)(x^m+b)(x^m+c)\) over a finite field in terms of the character sums \(\varphi _{(l_{1}, l_{2}, l_{3})}\) and \(\psi _{(l_{1}, l_{2}, l_{3})}\), and finally obtain expressions in terms of the finite field hypergeometric series.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Barman, R., Kalita, G.: Hypergeometric functions and a family of algebraic curves. Ramanujan J. 28(2), 175–185 (2012)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Barman, R., Kalita, G.: Hyperelliptic curves over \({\mathbb{F}}_q \) and Gaussian hypergeometric series. J. Ramanujan Math. Soc. 30(3), 331–348 (2015)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Barman, R., Kalita, G., Saikia, N.: Hyperelliptic curves and values of gaussian hypergeometric series. Arch. Math. 102(4), 345–355 (2014)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Berndt, B.C., Evans, R.J.: Sums of Gauss, Jacobi, and Jacobsthal. J. Number Theory 11(3), 349–398 (1979)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Berndt, B.C., Evans, R.J., Williams, K.S.: Gauss and Jacobi Sums. Wiley, New York (1998)

    Google Scholar 

  6. 6.

    Greene, J.: Hypergeometric functions over finite fields. Trans. Am. Math. Soc. 301(1), 77–101 (1987)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Lin, Y.H., Tu, F.T.: Twisted kloosterman sums. J. Number Theory 147, 666–690 (2015)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Ono, K.: Values of gaussian hypergeometric series. Trans. Am. Math. Soc. 350(3), 1205–1223 (1998)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Sadek, M.: Character sums, Gaussian hypergeometric series, and a family of hyperelliptic curves. Int. J. Number Theory 12(08), 2173–2187 (2016)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Williams, K.S.: Evaluation of character sums connected with elliptic curves. Proc. Am. Math. Soc. 73(3), 291–299 (1979)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ram Kumar.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kewat, P.K., Kumar, R. Generalizations of Jacobsthal sums and hypergeometric series over finite fields. Ramanujan J (2021). https://doi.org/10.1007/s11139-020-00364-w

Download citation

Keywords

  • Character sum
  • Jacobsthal sum
  • Hyperelliptic curves
  • Hypergeometric series over finite fields

Mathematics Subject Classification

  • 11G20
  • 11T24